| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 33(3); 2022 > Article
Journal of The Korean Society of Emergency Medicine 2022;33(3): 322-325.
A case of cardiac arrest after dermal exposure to 2.38% tetramethylammonium hydroxide
Yumi Yang1 , Sun Moon Kim2 , Jung Soo Park3
1Department of Internal Medicine, Samsung Medical Center, Seoul, Korea
2Department of Internal Medicine, Chungbuk National University School of Medicine and Chungbuk National University Hospital, Cheongju, Korea
3Department of Emergency Medicine, Chungnam National University School of Medicine and Chungnam National University Hospital, Daejeon, Korea
Correspondence  Sun Moon Kim ,Tel: 043-269-6671, Fax: 043-269-6671, Email: uptoyousm@gmail.com,
Received: February 9, 2022; Revised: March 19, 2022   Accepted: March 19, 2022.  Published online: June 30, 2022.
ABSTRACT
A 34-year-old man presented with an out-of-hospital cardiac arrest shortly after dermal exposure to tetramethylammonium hydroxide (TMAH). The patient was accidentally exposed to 2.38% TMAH despite the use of personal protective equipment and was referred to our emergency department one hour after the exposure. He was resuscitated using advanced cardiac life support and intensive care. However, he remained unconscious despite target temperature management. Second-degree chemical burns were found on 10% of his total body surface area. Brain magnetic resonance imaging showed severe anoxic-ischemic encephalopathy involving bilateral supratentorial grey matter. TMAH was detected in the patient’ s blood and urine. To the best of our knowledge, this is the first report of the identification of TMAH in the serum and urine after exposure to the agent. Previous cases of cardiac arrest reported were due to exposure to high concentrations of 25% TMAH. We postulate that even low concentrations of TMAH could be absorbed rapidly after dermal exposure and can have fatal consequences.
Key words: Tetramethylammonium; Tetramethylammonium hydroxide; Dermal exposure; Respiratory failure
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
CrossRef TDM  CrossRef TDM
Share:      
METRICS
136
View
26
Download
Related article
A Case of Toxic Hepatitis after the Exposure of Dimethylformamide  2006 October;17(5)
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: empjy@csuh.co.kr
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI